Suboxone poisoning

aka Toxicology Conundrum 006

The phone rings as you sit down for lunch. You are asked for advice concerning a drowsy 2 year-old boy who was brought in to a Children’s Emergency Department by his worried parents. The child’s father has an ongoing struggle with opiate addiction and is on suboxone maintenance therapy. According to the father he “turned his back for a moment” and the child grabbed some suboxone tablets while he wasn’t looking. Three suboxone (buprenorphine 8mg/ naloxone 2 mg) tablets are unaccounted for.

On arrival was child was “drowsy”, had “small pupils”, with blood pressure 90/60 mmHg, heart rate 90/min, respiratory rate 20/min, and SO2 98% on air. The treating doctor administered 100 mcg naloxone IV and the child “perked up a bit”.

Questions

Q1. Describe the pharmacodynamics of buprenorphine.

Buprenorphine is a thebaine derivative with opioid effects. It is a partial agonist at the opioid mu receptor and a weak antagonist at the opioid kappa receptor.

Buprenorphine’s weak intrinsic activity at the opioid mu receptor, combined with high affinity binding and slow dissociation kinetics resulting in a long duration of action, make it an attractive option for the management of opioid withdrawal.

Surprisingly buprenorphine’s analgesic potency is about 25 to 40 times greater than that of morphine. However it has the interesting property of behaving more like an antagonist at high concentrations – it has a “ceiling effect”. This ceiling effect of buprenorphine appears to limit the maximal analgesic effect of the drug*, as well as the extent of respiratory depression, and the degree of dependence/ withdrawal symptoms.

*The ceiling effect for analgesia has been called into question by a study by Dahan et al (2006), but their maximum dose was only 0.4 mg IV/ 70 kg – there might still be a ceiling effect at higher doses.

Q2. Describe the pharmacokinetics of buprenorphine.

Buprenorphine has relatively poor oral bioavailability, but sublingually up to 60-70% of the administered drug enters the systemic circulation. Peak concentrations are reached within 90 minutes when given sublingually.

Buprenorphine is a widely distributed lipophilic drug that results high concentrations in the central nervous system. It is also highly bound to plasma proteins. Its elimination half-life when given intravenously is about 4-5 hours.

Buprenorphine is metabolized by the liver, which accounts for its poor oral bioavailability from first pass effects. It predominantly undergoes N-dealkylation and conjugation reactions mediated by cytochrome P450 3A4 and about 90% of the metabolites are inactive. However, one metabolite, norbuprenorphine, is actually a more potent respiratory depressant than the parent drug.

Q3. What is the purpose of naloxone in this combination drug?

Naloxone is an antagonist at the opioid mu receptor. However, it is poorly absorbed by the sublingual and oral routes. So what is its role?

Initially, in France and New Zealand, buprenorphine alone was used for detoxification from opioid dependence and for maintenance therapy (“subutex”). However opiate abusers apparently find buprenorphine as “satisfying” as heroin when administered intravenously. The result of this was the creation of a street market for buprenorphine and the creation of a whole new drug problem (“buprenorphine diversion”).

Naloxone is added to buprenorphine to dissuade people from using the drug intravenously. When suboxone is injected intravenously by an opioid-dependent person they develop withdrawal symptoms (A 4:1 ratio of buprenorphine to naloxone is ideal for this!). However, the effect on opioid-naive people is not so clear – they might still experience an “opioid high” to some extent.

Q4. What is the risk assessment for this child?

Important fact:

Opioid poisoning is the leading cause of death by poisoning in children

The “ceiling effect” of buprenorphine should mean that it is safer that other opiates in overdose. However severe toxicity can occur, including in small children. Coma has resulted from the ingestion of 24 mg (“at most”, based on a “worst case scenario” of missing tablets) of buprenorphine by a 2 year old child.

Buprenorphine toxicity causes an opioid toxidrome. Onset of symptoms occurs between 20 minutes and 3 hours in small children. Symptoms may include drowsiness and lethargy (55%), vomiting (21%), respiratory depression (6%), and coma (2%). The duration of symptoms is usually 2 to 8 hours in small children, but occasionally they last greater than 24 hours.

In general terms, the following risk assessment may be used:

  • Child <2 years of age requires observation in hospital for 4-6 hours, regardless of the amount ingested.
  • Child 2 years or older that have ingested 2mg or more also required observation in hospital for 4-6 hours.
  • Ingestion of less than 4 mg does not result in severe toxicity. Ingestion greater than 4mg may, but not necessarily, result in severe toxicity.

Q5. How would you manage this child?

  • Resuscitation –
    Respiratory depression and aspiration from CNS depression are the main potential life threats.
    In this case there is no need for immediate intervention.
  • Supportive care and monitoring
  • Investigations – nil
  • Decontamination –
    The risk of aspiration in a sedated patient exceeds the potential benefit of decontamination with activated charcoal.
    The patient can be safely managed without decontamination.
  • Enhanced elimination – nil
  • Antidotes – naloxone
    • In this case I would observe the child for 2 hours, at which point I would be satisfied that the effect of the previously administered naloxone dose had worn off. If respiratory depression occurred during this time then I would administer naloxone IV and start a naloxone infusion.
    • If high-dose naloxone is ineffective the child should be intubated and venitlated.
  • Disposition –
    This patient is symptomatic and needs to be admitted to an area with staff and resources capable of detecting respiratory depression.
    If a naloxone infusion or intubation is required the patient will need to be admitted to a high dependency or intensive care unit.
    The patient may be discharged once he is alert, mobilizing, eating, drinking, and able to pass urine.

The possibility of non-accidental injury or parental negligence must be considered with any child that presents with a poisoning. But, to all the parents out there, don’t be afraid of bringing your kids to hospital – we all know what mischief toddlers can get up to! Also, it’s always important to keep parents informed and involved as early as possible in the management of poisoned children.

HANDY TIPS…

  • Always assess respiratory rate in the undisturbed patient – if you wake the patient up first you may catastrophically underestimate the severity of the opioid toxidrome!
  • Ensure that staff caring for an opioid-intoxicated patient know what to look out for; namely CNS and respiratory depression.
  • The duration of effect for naloxone is typically 20 to 90 minutes – shorter than most opioids, including buprenorphine – so beware of resedation and respiratory depression as it wears off.
  • Never stop a naloxone infusion at night – keep it running until the morning when more staff are around to detect a relapse of opioid toxicity.

Q6. Is naloxone an effective antidote for buprenorphine toxicity?

As discussed in the answer to Q1, buprenorphine binds the opioid mu receptor with high affinity and slow dissociation kinetics. Theoretically, this may make it resistent to displacement by a competitive antagonist such as naloxone.

In practice, most cases of buprenorphine toxicity appear to be at least partially responsive to naloxone, although large doses may sometimes be required. In small children with opiate toxicity naloxone may be administered with impunity, as there is no risk of precipitating a hazardous withdrawal syndrome. As a starting dose, 400 mcg IV is reasonable.

However, naloxone is not always effective – there are reports of small children with buprenorphine poisoning failing to respond to as much as 5 mg naloxone IV…

References

  • Murray L, Daly FFS, Little M, and Cadogan M. Chapter 3.50 Opioids; in Toxicology Handbook, Elsevier Australia, 2007. [Google Book Preview]
  • Murray L, Daly FFS, Little M, and Cadogan M. Chapter 4.18 Naloxone; in Toxicology Handbook, Elsevier Australia, 2007. [Google Book Preview]
  • Sporer KA. Buprenorphine: a primer for emergency physicians. Ann Emerg Med. 2004 May;43(5):580-4. [pubmed]
  • Hayes BD, Klein-Schwartz W, Doyon S. Toxicity of buprenorphine overdoses in children. Pediatrics. 2008 Apr;121(4):e782-6. [pubmed]
  • Dahan A, Yassen A, Romberg R, Sarton E, Teppema L, Olofsen E, Danhof M. Buprenorphine induces ceiling in respiratory depression but not in analgesia. Br J Anaesth. 2006 May;96(5):627-32. [pubmed]
Print Friendly

Comments